AF Advice

I've just been directed to the thread and hope I could ask some questions relevant to my condition please?

I was diagnosed with AF in October this year and prescribed bisoprolol. I had another AF 'episode' in early November which resulted in an overnight hospital stay until they could get my heart rate down. My dosage was increased. A further 'episode' occurred mid-November and the dosage increased once again (now on 7.5mg daily).

Unfortunately, I suffered a stroke a few days later so now on blood thinners (apixaban, 10 mg per day) and a statin at night. I am 59, exercise regularly and have a good diet.

I've had another AF episode this week making 3 in a month and wondered if that should happen considering the meds I'm taking? My doctor has said the important thing is to control the AF but I'm just not sure that's actually happening at the moment. I wondered if the beta blocker I am on is effective, are there alternatives? When I’ve had AF, I’ve taken 100mg of flecainide which has brought down my heart rate in just under 2 hours.

I'm also experiencing heart pains, short sharp ones which are intermittent.

18 Replies

oldestnewest
  • Hi, have you had medical advice regarding the sharp pains - if not I would recommend you seek advice. Probably fine but it is worth checking. Taking Felic is posiible daily rather than a pill in the pocket and may help with the rhythm control. Beta blockers control the rate. It can take a while to get the right combinations of drugs - balancing the effectiveness and side effects. Good luck - you'll find the site very useful and supportive.

  • Thanks for this Richard, yes I have spoken to my doctor about the pains, she didn't seem overly concerned as they don't last. I just wondered if anyone else had experienced them and if they were a common symptom of the condition. I can see there will be loads of help on this site which is great, it's a very frightening experience.

  • Sadly your case is not unusual and a good reminder of the importance of anticoagulation in AF regardless of age.

    Beta blockers such as bisoprolol do nothing to stop AF they merely try to control the rate when you are in AF. It sounds as if your GP is currently treating you rather than a specialist in arrhythmias such as an EP (electrophysiologist) . Rate control is the first line of attack but there are other solutions long term. AF tends to be progressive so you need to see a specialist soon to work out a strategy for your future or it will likely only get worse.

    I agree that ANY chest pain should be investigated promptly. Have you yet had an echocardiogram or angiogram to check on the general condition of your heart? I would hope so since flecainide is not a good idea unless the consultant is satisfied that there are no underlying cardiac conditions.

    If you have not already been there, please go to AF Association main website and read all you can about this mongrel condition and ask us anything you wish.

  • Thank you for coming back Bob. Yes my doctor is aware of the chest pains and not overly concerned as they don't last. I just wondered if anyone else had experienced these and if this is a known issue. I've had an echo and this has shown a slight leak in a valve but apparently nothing that needs any further action at this time.

    I'm being referred to another specialist who will determine whether I'm a candidate for a procedure to 'shock' my heart back into normal rhythm. Not sure the full details of this, the heart doctor at the hospital said it's done under sedation but I'll hopefully find out more about that when I get an appointment.

    I haven't been to the AF website yet but will do that.

  • The procedure is called direct current cardioversion (DCCV) and is useful if you are persistently in AF . It is pointless unless you are as unless you are in AF at the time there is nothing to shock.! Not a big deal, two pads, a canula for sedation and whilst you are playing with the fairies they zap you. Five minutes tops. Can't understand why you need to be referred onwards as this is common procedure which can be done by any hospital should they wish to.

    As I said if you are paroxysmal i e you go in and out of AF on your own. they will not do this anyway as there is no point. It is usually used where people fail to go into NSR unaided or when they are persistently in AF to see if the heart can maintain NSR. It is not a cure for AF but an indication of what treatment may be useful in the future. (Read up ablation at AF-A.)

  • Thanks again for coming back so quickly. Hmm, that's interesting and certainly gives me info to ask about when I (eventually) get referred.

  • Bisoprolol is to reduce the heart rate.

    Flecainide is designed to control the rhythm.

    I take both all the time and also I take extra Flexainide to kick me back into NSR when I go into AF. All done with medical supervison.

    Regarding the heart pains I think you should get this checked out immediately. You can never be too careful and you will not be told off by the doctors for doing so.

    Glad you are on anticoagulants particularly having had a stroke as AF can cause strokes but with anticoagulants the chances are reduced.

    Best wishes

    Pete

  • Thank you for replying. I'm just not sure they have got my meds correct yet but all of this information I'm getting back is really helpful and gives me more information to discuss with my doctor.

  • Hello and welcome. I'm sorry you have suffered a stroke but hope that Apixaban will keep you safe in the future. I agree with the previous posters that a full appraisal by an EP (heart rhythm specialist) and an agreed plan of treatment are needed to control your heart rate and rhythm.

    There are various options open to you and I would suggest you read as much as you can so that you are well informed about them. The main AFA website is available from this page heartrhythmalliance.org and has many downloadable leaflets on everything about AF and its treatment.

    I have PAF and opted for drug treatment, taking Bisoprolol, Flecainide 200mg and Apixaban daily with no AF in two years.

    Please ask any questions you may have and we'll try to help.

  • Thank you for replying. I'll have a look at that website. I'm sorry, I don't know the condition you have (PAF), what is that?

  • Same as you. Paroxysmal atrial fibrillation. ie it comes and goes on its own.

  • Ah I see, learned something else today, didn't know that was the full 'Sunday' name for my condition.

  • Are there any after effects from the stroke? If you had a stroke in mid-November, you still need to be careful about exercise and exertion. You should check with the neurologist about what you can and what you should not do. Four months after a stroke my consultant neurologist advised that I can ease back into stationary bikes and rowing machines, but I must not do inverted yoga positions, hold my breath, or lock my neck as you would in the Pilates 100 exercise. I returned to brisk walking after about six weeks.

  • Thank you for replying. My vision is affected so can't drive at the moment and doc not sure if that will return, no physical after effects other than serious tiredness but doc thinks ok to start doing some easy exercise in the new year. Going back to work early January so will try walking and a bit of cycling and see how that goes.

  • I had a stroke in July and I lost vision on the right hand side. It's early days for your vision but it may return. If you've lost vision on your right hand side, the area of brain affected on the left hand side also affects spatial awareness, so be careful walking - busy supermarkets and door frames are a pain - and especially careful if plan on cycling. If you don't regain full vision, it would be a good idea to have it tested with a specialist machine that maps the areas that you cannot see, because your brain isn't processing the complete image from your eyes. I believe that the requirement for a class 1 driving licience is a minimum of 120 degrees vision and 50 degrees to each of left and right.

  • Apologies, just realised I hadn't responded. Where would I get that test done, do you know? I'm kind of resigned to the fact that I may not be able to drive again, that way I won't be too disappointed if that turns out to be the case. Did your sight return?

  • Specsavers do the test for the DVLA Medical Group (I had to renew my licence as I was close to 70). It's similar to the device that most opticians use except that both eyes are open instead of having one covered. Having the test with individual eyes would probably give a good indication of whether you could pass on the other machine. Prisms can be fitted to glasses so thjat you are aware of movement on your blind side.

    My sight has not returned but I compensate by looking slightly to the blind side.

  • Thanks for all of that John-Boy, very helpful.

You may also like...